If you have experienced nausea recently, there is a chance that you may be wondering if it could be caused by your birth control pill. The pill is known to cause a number of side effects in women. Nausea is one of the potential side effects of using oral contraception. Here are some of the things that you should know about the birth control pill and nausea.
Going on the Birth Control Pill
Many women experience nausea when they go on the birth control pill for the first time. This is your body’s reaction to the hormones which are in the pill. The degree of nausea that you will experience from taking the birth control pill ultimately depends on your own body’s tolerance to hormones. Women often experience nausea due to an intolerance to estrogen.
To avoid nausea when you first start taking the pill, avoid taking it on an empty stomach. The Center for Young Women’s Health recommends taking it after dinner or with a bedtime snack. Women who take their birth control pill first thing in the morning may be more likely to experience nausea.
Generally, most oral contraceptive users will find that this birth control side effect will subside after you have been on it for about one to two months. That said, lower hormone birth control pill formulas can help prevent women from experiencing nausea so severely. Some pills only contain progestin, which may be ideal for women who suffer from nausea when they take oral contraceptives.
Overdosing on the Birth Control Pill
It is possible to overdose on the birth control pill. Generally, it is very rare for women to become extremely sick from the birth control pill unless she takes a very high number of pills in one day. Keep in mind, however, that taking even one more pill than what is recommended by your doctor or in the birth control informational packet can cause you to feel nauseous. This is common when women miss their daily pill.
Generally, you are not recommended to take any more than two birth control pills in one day. If you have taken a third, there is a chance that you may feel nauseous and experience diarrhea or vomiting for one to two days. It is important to always follow instructions when taking oral contraceptives or any other medication to prevent adverse side effects.
If you experience nausea when first going on the birth control pill and it persists or worsens, the best thing that you can do is talk to your doctor. Switching to a different formulation of the pill may be an ideal option for you. Women who are unsure how many birth control pills they can take in one day if they miss their birth control should either refer to their pill’s informational packet or website or should consult their doctor.
Center for Young Women’s Health, “Birth Control Pills.”
Drugs.com, “Birth Control Pills Overdose.”